Wyoming, 2013

Hail in Wyoming, August 5, 2013

August 5, 2013 · NWS UNR · 2 events in 2 counties and zones

A thunderstorm produced quarter size hail from the Gillette to Moorcroft areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced quarter size hail from the Gillette to Moorcroft areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 2:13 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 5, 2:13 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT MON AUG 5 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 235 PM MDT MON AUG 5 2013

UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW WITH SHORTWAVE TROF
CURRENTLY DIGGING INTO NORTHERN MONTANA. MONSOONAL MOISTURE
CONTINUES TO FLOW NORTH INTO THE CENTRAL ROCKIES AROUND THE
PERIPHERY OF THE UPPER RIDGE. SHOWERS AND STORMS ARE STARTING TO
FIRE OFF THE HIGHER TERRAIN OF THE ROCKIES...WITH ONE CELL PRESENT
ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK CANADIAN HIGH IS
SLOWLY SHIFTING INTO THE EASTERN DAKOTAS. LIGHT NORTH TO NORTHEAST
WINDS HAVE BECOME MORE EAST TO SOUTHEAST THIS AFTERNOON.
TEMPERATURES ARE MAINLY IN THE LOWER 80S.

STRONG SHORTWAVE WILL SLIDE INTO EASTERN MONTANA LATE THIS
AFTERNOON OR EARLY EVENING...AND CROSS THE DAKOTAS OVERNIGHT.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS WESTERN
AREAS LATE THIS AFTERNOON INTO THIS EVENING. INCREASING SOUTHERLY
FLOW THIS EVENING WILL INCREASE LOW LEVEL SHEAR...RESULTING IN
ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. SHOWERS AND STORMS SHOULD CONGEAL INTO A LARGE AREA OF
PRECIP OVER THE NORTHERN SOUTH DAKOTA PLAINS LATE TONIGHT...AND
STORMS WILL PUSH INTO SOUTH CENTRAL SD BY EARLY TUESDAY
MORNING...BEFORE EXITING THE AREA LATE TUESDAY MORNING.

QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE STORMS AND FRONTAL
BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP OVER
HIGHER TERRAIN DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY
SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 235 PM MDT MON AUG 5 2013

AN UPPER LOW OVER MANITOBA/WESTERN ONTARIO AND AN UPPER
LEVEL RIDGE OVER THE WESTERN CONUS WILL RESULT IN A SERIES OF
DISTURBANCES CROSSING THE NORTHERN PLAINS FROM WEDNESDAY THROUGH
FRIDAY WITH DAILY CHANCES FOR TSRA. THE UPPER RIDGE WILL
THEN SHIFT EASTWARD TOWARD THE NORTHERN NORTHERN PLAINS RESULTING IN
WARMER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVAITION...FOR THE 00Z TAFS THROUGH 18Z TUESDAY AFTERNOON
ISSUED AT 235 PM MDT MON AUG 5 2013

ISOLD STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVER THE BLACK
HILLS DURING THE LATE AFTERNOON. SCT STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE AREA MAINLY DURING
THE EVENING. AREAS OF MVFR/IFR CIGS ARE POSSIBLE OVER CENTRAL
SOUTH DAKOTA LATE TONIGHT.

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Aug 5, 2:07 AM MST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT MON AUG 5 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING.
THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 5, 2:02 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT MON AUG 5 2013

SDZ026-031-052145-
PENNINGTON CO PLAINS SD-RAPID CITY SD-
302 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
345 PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOX ELDER...
  RAPID VALLEY...
  RAPID CITY AIRPORT...
  CAPUTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 55 AND
66...

&&

LAT...LON 4405 10335 4407 10335 4414 10326 4414 10310
      4402 10289 4386 10309
TIME...MOT...LOC 2103Z 311DEG 15KT 4406 10318

RUDGE
Local storm report, Aug 5, 2:10 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             3 SE DOWNTOWN RAPID CIT 44.05N 103.18W
08/05/2013  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0305 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/05/2013  M0.88 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

&&

POJORLIE
Special weather statement, Aug 5, 2:52 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT MON AUG 5 2013

WYZ054-055-052215-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
352 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 415
PM MDT...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WYODAK...OR 8 MILES EAST OF DOWNTOWN
GILLETTE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 129 AND
147...

&&

LAT...LON 4444 10509 4416 10509 4422 10546 4440 10546
TIME...MOT...LOC 2152Z 271DEG 14KT 4430 10533

CARSTENS
Special weather statement, Aug 5, 3:05 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON AUG 5 2013

WYZ054-052230-
NORTHERN CAMPBELL WY-
405 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 430
PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ECHETA...OR 12 MILES WEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 115 AND
132...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4446 10578 4444 10535 4419 10541 4419 10547
      4428 10584
TIME...MOT...LOC 2205Z 286DEG 22KT 4434 10568

CARSTENS
Local storm report, Aug 5, 3:10 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     5 NW SCENIC             43.83N 102.62W
08/05/2013  E65 MPH          PENNINGTON         SD   PUBLIC

&&

KCLARK
Special weather statement, Aug 5, 3:29 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT MON AUG 5 2013

WYZ056>058-052300-
WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY-
429 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK AND EXTREME
NORTHERN WESTON COUNTIES UNTIL 500 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOORCROFT...OR 27 MILES EAST OF DOWNTOWN
GILLETTE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYHOLE RESERVOIR...
  PINE HAVEN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 148 AND
176...

&&

LAT...LON 4442 10507 4441 10457 4416 10446 4419 10508
      4426 10509
TIME...MOT...LOC 2229Z 264DEG 37KT 4432 10489

CARSTENS

The radar

The Rapid City radar (KUDX), 206 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
August 5, 3:31 PM MST
Where
Campbell County, 5.6 mi ENE of Gillette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.322, -105.396

Hail, Crook

When
August 5, 4:05 PM MST to 4:10 PM MST
Where
Crook County, 2.86 mi WSW of Moorcroft to 3.23 mi SSE of Moorcroft
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.240, -105.001

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469765, 469767.